Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2008, 4:41 PM MDT for Lincoln County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 4:41 PM MDT (22:41 UTC)
- Expired
- May 28, 2008, 5:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 282241
SVRBOU
COC073-282345-
/O.NEW.KBOU.SV.W.0023.080528T2241Z-080528T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT WED MAY 28 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 545 PM MDT
* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF WILD HORSE POINT...OR 33 MILES NORTH OF LA JUNTA...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
POINT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3851 10324 3851 10359 3852 10360 3894 10316
3869 10316 3867 10318 3861 10318 3860 10316
3857 10316
TIME...MOT...LOC 2240Z 219DEG 23KT 3850 10344
$$2 follow-up statements
000
WWUS55 KBOU 282319
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT WED MAY 28 2008
COC073-282345-
/O.CON.KBOU.SV.W.0023.000000T0000Z-080528T2345Z/
LINCOLN CO-
519 PM MDT WED MAY 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN LINCOLN COUNTY...
AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 15 MILES EAST OF WILD HORSE POINT...OR 45 MILES NORTH OF LA
JUNTA...MOVING NORTHEAST AT 25 MPH.
LAT...LON 3851 10324 3851 10359 3852 10360 3894 10316
3869 10316 3867 10318 3861 10318 3860 10316
3857 10316
TIME...MOT...LOC 2319Z 242DEG 22KT 3861 10318
$$000
WWUS55 KBOU 282340
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT WED MAY 28 2008
COC073-282350-
/O.EXP.KBOU.SV.W.0023.000000T0000Z-080528T2345Z/
LINCOLN CO-
540 PM MDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 545 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
LAT...LON 3851 10324 3851 10359 3852 10360 3894 10316
3869 10316 3867 10318 3861 10318 3860 10316
3857 10316
TIME...MOT...LOC 2340Z 242DEG 22KT 3867 10303
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 AM MDT, 13 hours 56 minutes earlier.
Area forecast discussion, May 28, 2:45 AM MDT, 13 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT WED MAY 28 2008 .SHORT TERM...ANOTHER SHORTWAVE WILL PASS NORTHWEST OF US TODAY ACROSS UTAH AND WYOMING. LIFT ASSOCIATED WITH THIS WILL BRUSH ACROSS NORTHWESTERN COLORADO. WINDS BEGINNING TO RESPOND NOW WITH INCREASING SOUTHWEST FLOW ALOFT STARTING TO PUSH THE MOISTURE OUT OF THE HIGHER EAST SLOPES. MEANWHILE LOW LEVEL SOUTHEASTERLIES STARTING TO CRANK UP ON THE PLAINS. MODELS ARE SHOWING A BIT MORE WIND WITH THIS SYSTEM THAN THEY WERE EARLIER...AND CURRENT WINDS DO SEEM A BIT AHEAD OF THE PLAN. LOW CLOUDS SHOULD BE SWEPT OUT OF DENVER EARLY THIS MORNING...WHILE THE SOUTHEAST WINDS OUT ON THE PLAINS WILL TEND TO MAINTAIN THE INVERSION. WHILE TURBULENCE MAY WELL LIFT AND DISSIPATE THE STRATUS THIS MORNING...THE SURFACE WILL REMAIN COOL WITH A SUBSTANTIAL INVERSION AS THERE IS WARMING ALOFT. MODEL SOUNDINGS SHOW A SUBSTANTIAL CAPPING INVERSION ON THE PLAINS ALL DAY...WHILE DOWNSLOPING OFF THE PALMER DIVIDE HELPS THE LOW LEVELS KEEP UP AROUND DENVER. FLOW IS PROBABLY TOO STRONG FOR A NICE DENVER CYCLONE...BUT WE WILL LIKELY SEE A WEAKNESS IN THE WIND FIELD ON THE WEST SIDE OF DENVER AND ALSO THE TURNING WITH MORE OF AN EASTERLY COMPONENT INTO LARIMER COUNTY. TEMPERATURES LOOK 3-5 DEGREES F TOO COOL FOR SURFACE BASED CONVECTION...BUT GIVEN THE STRENGTH OF THE WIND THIS IS DANGEROUSLY CLOSE. MODEL SOUNDINGS SHOW AROUND 1200 J/KG OF CAPE WITH TEMP/DP OF 80/45. WIND PROFILE WILL BE FAVORABLE FOR SUPERCELLS...AND HELICITIES APPROACHING 200 M2/S2 IF YOU THROW IN A 10 KT EAST WIND AT THE SURFACE. HOWEVER...IT IS QUESTIONABLE IF ANY STORMS WOULD LAST LONG ENOUGH TO GET SUPERCELL ORGANIZATION GIVEN THE FAST FLOW AND COOLER AIR TO THE EAST. SPC HAS LOW THREAT OF SEVERE STORMS WHICH LOOKS REASONABLE...BUT MESOSCALE EFFECTS COULD BOOST THE ODDS IN/NEAR THE FOOTHILLS NORTH OF DENVER. THIS BEARS WATCHING AS WE SEE HOW QUICK THE CLOUDS GO AWAY AND THE HEATING PROGRESSES. SKIES SHOULD CLEAR AS CONVECTION DISSIPATES THIS EVENING...BUT SOUTH WINDS SHOULD BE STRONG ENOUGH TO LIMIT INVERSIONS...SO A RATHER MILD NIGHT IS IN ORDER. ENOUGH MOISTURE ADVECTION COULD PRODUCE SOME STRATUS BY MORNING...THOUGH I EXPECT IT WOULD BE RATHER HIGH DUE TO THE WIND AND REMAIN EAST OF DENVER. .LONG TERM...A MDT TO STG SWLY FLOW WILL BE OVER CO WITH AN UPPER RIDGE OVER THE SERN U.S. AND A TROUGH ALONG THE WEST COAST. THE MDLS INDICATE A VERY DRY AMS IN PLACE WITH ANY LOW LEVEL MSTR GETTING FLUSHED TO THE EAST OF CO BY THURSDAY AFTN. ENOUGH MSTR IN THE MID AND UPPER LEVELS FOR A FEW HIGH BASED TSTMS IN THE AFTN AND EVENING. BEST POTENTIAL WL BE OVER SRN AND ERN SECTIONS OF THE CWFA. 700 MB TEMPERATURES ARE PROGGED TO WARM TO +15C ON THURSDAY COUPLED WITH GOOD DOWNSLOPE ALG THE FRONT RANGE. HIGHS SHUD BOUNCE BACK IN THE MID 80S EASILY. A WEAK UPPER LEVEL DISTURBANCE WILL PASS TO THE N OF CO LATE THURSDAY INTO FRIDAY. AS IT DOES... SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED AS A WEAK COLD FRONT SLIPS INTO THE NERN PLAINS. 700 MB TEMPERATURES ON FRIDAY AFTN DROP TO AROUND +11C. BEST CHC FOR TSTMS WILL BE OVER THE NERN PLAINS WHERE SOME LOW LEVEL MSTR IS EXPECTED TO RETURN. ALL THESE THINGS ALREADY REFLECTED IN THE GRIDS SO ONLY MINOR ADJUSTMENTS ANTICIPATED. TEMPERATURES WILL REBOUND OVER THE WEEKEND WITH A BROAD UPPER RIDGE OVER THE CENTRAL U.S. AND A DRY WEST TO SOUTHWESTERLY FLOW OVER CO. && .AVIATION...LOW CLOUDS AROUND DENVER SHOULD BREAK UP BY MID MORNING AS WINDS INCREASE. SOUTHEAST WINDS GUSTING TO AROUND 30 KNOTS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE FOOTHILLS AND MAY MOVE OFF A SHORT DISTANCE ONTO THE PLAINS DURING THE EARLY EVENING...BUT THE THREAT OF IMPACTING A GIVEN POINT IS LESS THAN 10 PERCENT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/COOPER
Hazardous weather outlook, May 28, 11:14 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT WED MAY 28 2008 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND WEST OF THE I-25 CORRIDOR FROM THE PALMER DIVIDE NORTHWARD TO FORT COLLINS AND GREELEY. SKIES HAVE CLEARED OVER THE I-25 CORRIDOR AND SOUTH PLATTE RIVER VALLEY LATE THIS MORNING...ALLOWING TEMPERATURES TO BEGIN WARMING. MODERATE AMOUNTS OF LOW LEVEL MOISTURE ARE IN PLACE AROUND THE DENVER METRO AREA AND I-25 CORRIDOR AND SOUTHEASTERLY WINDS ARE EXPECTED TO HOLD THAT MOISTURE IN PLACE. WINDS ALOFT OVER COLORADO ARE ALSO FAVORABLE TO PRODUCE ORGANIZED CONVECTION ONCE THUNDERSTORMS DEVELOP. THE MOST FAVORED AREA FOR INITIAL THUNDERSTORM DEVELOPMENT WILL BE OVER THE FOOTHILLS AND ALONG A LINE FROM WESTERN DENVER TO GREELEY. THUNDERSTORMS WILL THEN HAVE A NORTHEASTERLY STORM MOTION. DUE TO THE WIND PROFILES OVER NORTHEAST COLORADO...SOME THUNDERSTORMS MAY BECOME SEVERE WITH HAIL...WIND GUSTS OVER 50 MPH AND POSSIBLE BRIEF TORNADOES. THUNDERSTORM ACTIVITY ON THE FAR NORTHEASTERN PLAINS IS EXPECTED TO BE LIMITED DUE TO COOLER TEMPERATURES AND CLOUD COVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AFTER 1 PM. DANKERS
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.